Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 95, NWS Brownsville, TX

December 23, 2006Brooks County, Hidalgo County, Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Dec 23, 2006, 3:50 PM CST for Brooks County, Hidalgo County, Kenedy County, Texas. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2006, 3:50 PM CST (21:50 UTC)
Expired
Dec 23, 2006, 3:56 PM CST
In force
6 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Brooks County, TX, Hidalgo County, TX, Kenedy County, TX

The radar

The Brownsville radar (KBRO), 103 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2006-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2006-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 232150
SVRBRO
TXC047-215-261-232245-
/O.NEW.KBRO.SV.W.0095.061223T2150Z-061223T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 PM CST SAT DEC 23 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROOKS COUNTY IN SOUTH CENTRAL TEXAS
  NORTH CENTRAL HIDALGO COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SAN MANUEL
  SOUTHWESTERN KENEDY COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 445 PM CST

* AT 350 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTH OF SAN MANUEL...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN MANUEL BY 405 PM CST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2644 9825 2638 9806 2686 9782 2695 9810

$$

PHILO
1 follow-up statement
000 
WWUS54 KBRO 232156
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
356 PM CST SAT DEC 23 2006

TXC047-215-261-232206-
/O.CAN.KBRO.SV.W.0095.000000T0000Z-061223T2245Z/
BROOKS TX-HIDALGO TX-KENEDY TX-
356 PM CST SAT DEC 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KENEDY...NORTH 
CENTRAL HIDALGO AND SOUTHEASTERN BROOKS COUNTIES IS CANCELLED AS 
THIS AREA IS COVERED BY A PREVIOUS WARNING...

LAT...LON 2644 9825 2638 9806 2686 9782 2695 9810

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:20 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 23, 3:20 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
320 PM CST SAT DEC 23 2006

.DISCUSSION...THE AFTERNOON FORECAST ISSUE ONCE AGAIN REMAINS THE
SVR POTENTIAL ACROSS THE CWA THROUGHOUT THE EVENING HOURS.  CURRENT
KBRO RADAR TRENDS SHOW GOOD CONVECTION FIRING PRIMARILY TO THE NORTH
AND WEST OF A LINE FROM AROUND MCALLEN TO AROUND SARITA.  THE 18Z
BRO SOUNDING INDICATES THAT THE ATMS OVER THE REGION HAS
DESTABILIZED SOME WITH AN LI OF -2.8 AND A CAPE OF 898 J/KG.  THE
SRH REMAINS GOOD STILL WITH A 0-3 KM VALUE AROUND 321. LAPS DATA
ALSO VERIFIES THIS SHOWING BETTER CAPE VALUES POOLED SOUTH AND EAST
OF THE BRO CWA WITH A 1200 J/KG BULLSEYE CENTERED FROM 40 TO 70 NM
SOUTHEAST OF BRO AT 19Z. THE OVERALL TREND OVER THE LAST SEVERAL
HOURS WITH THE LAPS DATA HAS SHOWN A STEADY INCREASE IN THE CAPE
VALUES OVER THE REGION SINCE 14Z THIS MORNING.  SURFACE OBS/BUOY
DATA AND THE LATEST MSL PRESSURE ANALYSIS INDICATES THAT INVERTED
SURFACE TROFFING IS DEVELOPING ALONG THE LOWER TX COASTLINE WHICH IS
HELPING ENHANCE THE BETTER MOISTURE ADVECTION OCCURRING ALONG THE
EASTERN PORTIONS OF THE BRO CWA.  MEANWHILE...SPC MESO-ANALYSIS
PLACES A DEVELOPING SURFACE LOW OVER NORTHEASTERN MEXICO AHEAD OF
THE 500 MB LOW DIGGING INTO NORTHERN MEXICO. THE OVERALL TRACK OF
THIS FEATURE MAY BE A BIT VAGUE THROUGH SUNDAY AS BOTH THE NAM AND
GFS SHOW SOME TYPE OF SURFACE FORMING ALONG OR EAST OF THE LOWER TX
COASTLINE.  THE GFS IS FURTHER OFFSHORE WITH THE LOW VERSUS THE NAM
WHICH WANTS TO HUG THE COASTLINE WITH THIS FEATURES.  BELIEVE THAT
THE NAM SOLUTION MAY BE INITIALIZING BETTER WITH THE SURFACE
MESO-ANALYSIS FROM SPC AND WILL LEAN MORE TOWARDS THIS SOLUTION FOR
THE SHORT TERM. CONSIDERING THESE FACTORS AND OTHERS INCLUDED IN THE
20Z DISC FROM SPC...SOME POTENTIAL FOR SVR WX PERSISTS INTO THE
EVENING AND OVERNIGHT HOURS.  SO SEE NO REASON TO CHANGE THE CURRENT
SVR WORDING INCLUDED IN THE FIRST PERIOD OF THE ZFP.  THE NEXT BIG
QUESTION WILL BE HOW QUICKLY THIS UPPER LEVEL LOW LIFTS OUT FROM THE
SOUTH TX AREA.  EXAMINING THE LATEST PMDHMD DISC AND 500 MB MODEL
PLOTS SHOW SOME DISAGREEMENT SHOWING UP CONCERNING THE TIMING OF
THIS FEATURE.  THE ECMWF AND GFS ARE CLUSTERED ON A LITTLE MORE
FASTER AND NORTHWARD TRACK OF THE TROUGH AXIS WHILE THE UKMET AND
THE NAM SHOW A LITTLE SLOWER AND MORE SOUTHERN TRACK AFTER 18Z
SUNDAY WHICH WOULD TEND TO HOLD IN POPS AND CLOUD COVER A BIT
LONGER.  DESPITE THESE DIFFERENCES IN THE UPPER LEVEL TROUGH
TRACK...BOTH THE MAV AND MET GUIDANCE SHOW DECENT AGREEMENT FOR POPS
MAINTAINING NEAR 100% VALUES TONIGHT DIMISHING TO THE CHC CAT BY
MIDDAY TOMORROW WITH A MUCH DRIER NW 500 MB FLOW BUILDING INTO THE
REGION LATE TOMORROW INTO THE 25TH. THIS OVERALL TREND LOOKS GOOD
AND WILL STAY PRETTY CLOSE TO THESE NUMBERS. A BIGGER DIFFERENCE
SHOWS UP CONCERNING SHORT TERM TEMP TRENDS. THE MET TEMP GUIDANCE
SHOWS A COOL BIAS VERSUS THE MAV GUIDANCE. CONSIDERING THE AMOUNT OF
CAA THAT PREVAILS IN THE WAKE OF THIS SYSTEM THROUGH MONDAY
(1000-500 MB THICKNESS VALUES DROP TO 548 DAM BY 03Z ON THE 25TH) AM
FAVORING THE COOLER MET GUIDANCE AS THE MAV WARMUP LOOKS A LITTLE
TOO AMBITIOUS. OVERALL QPF AMOUNTS WILL BE HEALTHY THROUGH TOMORROW
MORNING. HPC DAY ONE QPF TOTALS RANGE FROM ONE TO TWO INCHES OVER
PRIMARILY THE EASTERN HALF OF THE BRO CWA THROUGH AROUND SUNSET
TOMORROW. THE LATEST FFG FROM THE WGRFC SHOWS HIGH THRESHOLD VALUES
ACROSS ALL OF THE REGION DUE TO GENERALLY DRY CONDITIONS THAT HAVE
PERSISTED OVER THE LAST MONTH.  QUITE A BIT MORE CONCENTRATED
RAINFALL WILL NEED TO OCCUR BEFORE THE GROUND CONDITIONS BECOME
BETTER SATURATED. SO WILL MAINTAIN THE MENTION OF LOCALLY HEAVY
RAINFALL IN THE CURRENT ZFP PACKAGE BUT WILL HOLD OFF ON ANY FFA AT
THIS TIME. IN THE LONGER RANGE...DRY AND MILD CONDITIONS WILL
PREVAIL FOR THE FIRST HALF OF THE UPCOMING WEEK AS WEAK
RIDGING/QUASI-ZONAL 500 MB PATTERN DOMINATES THE REGION. HOWEVER...
LATER THIS WEEK...ANOTHER VIGOROUS 500 MB TROUGH AXIS DIGS INTO
NORTHERN MEXICO/TEXAS LIKELY INCREASING THE RAIN CHCS AGAIN FOR NEXT
WEEKEND. THIS SYSTEM USHERS IN SOME MORE CAA TO THE REGION ON AND
AFTER NEXT FRIDAY WHICH WILL DROP TEMPS DOWN SOME.  SO FOR THE
EXTENDED RANGE PERIOD WILL GO WITH NEAR TO ABOVE NORMAL TEMPS AND
BELOW NORMAL POPS FROM TUES THROUGH THURS WITH NEAR TO BELOW NORMAL
TEMPS AND ABOVE NORMAL POPS LATE THURSDAY INTO NEXT SATURDAY.
&&

.MARINE...BUOY020 REPORTED E WINDS AT 25 TO 30 KTS AND SEAS NEAR 9
FEET. WILL MAINTAIN CURRENT ADVISORIES AND GALE WARNING FOR THE
OFFSHORE ZONES LATE TONIGHT AS WINDS AND SEAS CONTINUE TO INCREASE
AS A SURFACE LOW DEVELOPING NEAR THE COAST TIGHTENS THE PRESSURE
GRADIENT. NORTH WINDS AT 25 TO 35 KNOTS WITH GUSTS TO 45 KNOTS ARE
EXPECTED AFTER MIDNIGHT AND WILL BUILD SEAS TO 10 TO 12 FEET. A
POWERFUL MID LEVEL LOW MOVES ACROSS THE REGION OVERNIGHT PRODUCING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE...THROUGH EARLY SUNDAY. STRONG WINDS...HAIL...AND A POTENTIAL
FOR WATER SPOUTS WILL CONTINUE TO MAKE THE LOWER TEXAS COASTAL
WATERS VERY HAZARDOUS THROUGH EARLY SUNDAY...WITH HIGH WINDS AND
SEAS PERSISTING THROUGH MONDAY.
&&

.AVIATION...MVFR CIGS WILL PREVAIL THIS AFTERNOON WITH EMBEDDED TSRA
CREATING TEMPO IFR CONDITIONS. BY THIS EVENING...AN UPPER LEVEL LOW
WILL TRACK ACROSS S TX/N MEX PROVIDING SUFFICIENT INSTABILITY TO
INITIATE SCT TO NUM TSRA WITH A SLIGHT RISK OF SVR STORMS ESPECIALLY
NEAR THE COAST WITH TEMPO VRB30G40KTS 1SM +TSRA WITH HAIL AND
ISOLATED TORNADOES ALSO POSSIBLE OVERNIGHT. SFC AND UPPER LEVEL LOW
MOVE EAST BY SUN AFTERNOON WITH -SHRA AND MVFR CIGS LINGERING INTO
SUN EVENING.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  52  58  48  64  48 / 100  80  20   0   0
BROWNSVILLE          54  59  47  64  46 / 100  80  20   0   0
HARLINGEN            51  57  46  64  45 / 100  80  20   0   0
MCALLEN              50  55  44  65  43 / 100  70  10   0   0
RIO GRANDE CITY      48  52  43  66  38 / 100  60  10   0   0
SOUTH PADRE ISLAND   53  59  49  63  50 / 100  80  20   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ130-132-135-150-155 THROUGH SUNDAY MORNING.
SCA GMZ170-175 THROUGH MIDNIGHT.
GALE WARNING GMZ170-175 AFTER MIDNIGHT THROUGH SUNDAY MORNING.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC/GRIDS...60
MARINE/AVIATION...55
MESO...ABBOTT
Hazardous weather outlook, Dec 23, 8:45 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 AM CST SAT DEC 23 2006

TXZ248>257-241115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
845 AM CST SAT DEC 23 2006

...SLIGHT RISK OF SEVERE WEATHER TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR DEEP SOUTH TEXAS. THIS MEANS THAT A SMALL NUMBER OF
WELL ORGANIZED SEVERE THUNDERSTORMS CAN BE EXPECTED...ESPECIALLY
NEAR MORE FAVORABLE AREAS TOWARD THE COAST. THESE THUNDERSTORMS
MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. ISOLATED
TORNADOES ARE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING THROUGH THIS EVENING
FOR THE LOWER TEXAS COASTAL WATERS. SEVERE THUNDERSTORMS CAN BE
ESPECIALLY DANGEROUS OVER OPEN WATERS. EXTREMELY HAZARDOUS
WINDS...SEAS...AND WATER SPOUTS ARE POSSIBLE WITH THIS WEATHER
SYSTEM. SMALL CRAFT SHOULD RETURN TO PORT BY LATE SATURDAY MORNING.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A GALE WARNING IS POSTED FOR THE OFFSHORE MARINE AREAS SUNDAY
MORNING. SMALL CRAFT ADVISORIES WILL CONTINUE SUNDAY FOR ALL OTHER
MARINE AREAS...AND FOR THE OFFSHORE WATERS THROUGH SUNDAY
NIGHT...AS STRONG WINDS AND HIGH SEAS PERSIST OVER THE MARINE
AREAS. A SMALL CRAFT ADVISORY FOR THE OFFSHORE MARINE AREAS MAY
NEED TO BE EXTENDED THROUGH MONDAY.

RIP CURRENT RISK WILL BE HIGH ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEED THIS AFTERNOON AND
EVENING. EMERGENCY MANAGERS SHOULD STAY INFORMED ABOUT THIS
DEVELOPING WEATHER SITUATION. AMATEUR HAM RADIO OPERATORS MAY BE
ACTIVATED AS WELL.

54/66

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:38 AM CSTSpecial Marine WarningBRO52 min
Dec 23, 3:37 PM CSTSevere Thunderstorm WarningBROKenedy53 min
Dec 23, 3:48 PM CSTSevere Thunderstorm WarningBROHidalgo, Kenedy, Willacy57 min
Dec 23, 4:06 PM CSTTornado WarningBROHidalgo, Kenedy, Willacy24 min
Dec 23, 4:24 PM CSTTornado WarningBROCameron, Hidalgo, Willacy36 min
Dec 23, 4:25 PM CSTSevere Thunderstorm WarningBROKenedy25 min
Dec 23, 4:31 PM CSTTornado WarningBROKenedy44 min
Dec 23, 4:57 PM CSTSevere Thunderstorm WarningBROKenedy, Willacy33 min
Dec 23, 5:05 PM CSTSevere Thunderstorm WarningBROCameron, Hidalgo55 min
Dec 23, 5:22 PM CSTSpecial Marine WarningBRO113 min
Dec 23, 5:32 PM CSTSevere Thunderstorm WarningBROKenedy, Willacy28 min
Dec 23, 5:54 PM CSTTornado WarningBROCameron, Willacy36 min
Dec 23, 5:59 PM CSTSevere Thunderstorm WarningBROKenedy, Willacy31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.